Today is Day 3 in The War of the Rash. I’m on two different, very strong meds, one which causes intense drowsiness, the other insomnia. The first casualty of this internecine war? My willpower.
The first, Prednisone, is a steroid that for years I’ve refused to take because I’m so susceptible to its side effects – insomnia, increased appetite, swelling. Every year I get a really bad case of bronchitis. I get every prescription filled except Prednisone. It just makes me look and feel crappy.
My other med is hydroxyzine, an antihistamine. Even over-the-counter antihistamines can make you drowsy. Think NyQuil. Multiply that by 10, and you have hydroxyzine. It knocks out the itching, but also knocks me out.
Day 1, I learned it was possible to be both awake and asleep at the same time, but I forced myself to go to bed at 5:30 a.m. after watching nine, back-to-back episodes of The Wire, season one. Day 2, I went to bed at the more reasonable 1:30 a.m., after watching the last four episodes of The Wire. I slept for eight hours, was up for two, went back down for two more.
But hey, my rash is pretty much gone.
It first appeared two weeks ago, an unbearably itchy patch of tiny bumps that covered the left and right sides of my back, just below my arms, with a strip across my lower back, just above my, um, buttocks. There was also a scattering across my stomach, coming in from both sides at the level of my belly button.
I thought it was a heat rash, brought on by exercise, the hot tub and the sauna. I had an appointment with Dr. Bean the following week, but figured I could treat it myself, so no need to see a doc. By the time I saw Bean, I’d gone through two large tubes of hydrocortisone cream, Benadryl cream and a dozen antihistamine tablets. He said it looked like hot-tub folliculitis – yes, it’s a legit term – and set me on a course of antibiotics that were absolutely huge.
A week later, I was still scratching and miserable. The rash areas looked like raw hamburger. I’d since purchased a bottle of clear calamine lotion. It helped. A little.
For a day or two, the rash seemed to calm down, but after a gym visit it flared up. I called the practice. Bean’s on vacation, but I was able to get in with one of the physician assistants. The PA took one look and said it was a viral infection, which is why the horse pills didn’t work. The rash pattern follows my rib lines – RIB LINES??? I haven’t seen my ribs in decades – making it a case of pityriasis rosea. According to Google, the rash is harmless, branches out like Christmas tree, is most common in children and young adults, and doesn’t itch in 75 percent of cases.
Lucky, lucky me.
The PA prescribed a triple-dose of the steroid Prednisone. Ugh. And the anti-itch med. Here’s the kicker: He said to avoid sweating, heat, hot showers or baths. In other words, avoid the gym. (I hadn’t been in the hot tub since the rash appeared fearing I had cooties, but continued to bake in the sauna and takes steamy-hot showers.)
As I said, it’s now Day 3, and I’m sipping on a skinny mocha from Starbucks, hoping it will help me stay awake during the daytime and ease my cravings for Oreos. My face and hands are swollen. I’d like to state once again, for the record, how much I hate Prednisone.
Clearly, the triple-dose works, because my rash had been reduced to a smattering of scabs. today I’m ditching the anti-itch med, but I’ll likely finish the remaining six days of the Prednisone. That will no doubt be reflected on the scale. I’m guessing at least 3-4 pounds in water weight.
Wish me luck, and send up some prayers, because in case you haven’t figured it out, I’ve never been one to follow the rules. So … I’ll be back in the gym Sunday.
The only way to keep your health is to eat what you don't want, drink what you don't like, and do what you'd rather not. ~ Mark Twain
Leslie J. Ansley is an award-winning journalist and entrepreneur who blogs daily for TheRoot. She lives in Raleigh, NC.